Alert archive / Montana / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Jul 2, 2016, 9:38 PM MDT for Valley County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2016, 9:38 PM MDT (03:38 UTC)
- Expired
- Jul 3, 2016, 12:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Valley County, MT
The radar
The Glasgow radar (KGGW), 1 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:45 PM MDT | FLASH FLOOD | Glasgow, MT | US HIGHWAY 2 FLOODED AT 6TH STREET. VALLEY COUNTY DISPATCH ALSO REPORTS 6TH STREET UNDERPASS IS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.6 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
976 WGUS55 KGGW 030338 FFWGGW MTC105-030645- /O.NEW.KGGW.FF.W.0001.160703T0338Z-160703T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GLASGOW MT 938 PM MDT SAT JUL 2 2016 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL VALLEY COUNTY IN NORTHEASTERN MONTANA... * UNTIL 1245 AM MDT * AT 938 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GLASGOW. LAT...LON 4825 10655 4817 10651 4813 10678 4820 10680 $$ MICKELSON
1 follow-up statement
812 WGUS75 KGGW 030505 FFSGGW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1105 PM MDT SAT JUL 2 2016 MTC105-030515- /O.CAN.KGGW.FF.W.0001.000000T0000Z-160703T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VALLEY MT- 1105 PM MDT SAT JUL 2 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL VALLEY COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 4825 10655 4817 10651 4813 10678 4820 10680 $$ GFF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:06 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 2, 8:06 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service GLASGOW MT 806 PM MDT SAT JUL 2 2016 .SHORT TERM...for northeast Montana...tonight through Mon... Earlier thunderstorm activity which impacted our southeastern zones has either eased or moved into the Dakotas. Additional periods of isolated strong thunderstorms are still possible across our far southern and a far northern zones tonight. That outlook is expected to generally transition into a more scattered overnight rain showers then eventually diminish over our eastern zones by morning, based on the latest near and short term model consensus. Tried to blend and adjust the PoPs and weather grids to reflect this reasoning. BMickelson Previous short term discussion: Showers and thunderstorms are expected to become more scattered this afternoon with ridge axis sliding east of the CWA and approaching shortwave trough increasing dynamic forcing for ascent. Cape/shear parameters support mainly single to multicellular structures, although an isolated more organized storm is possible this afternoon and evening. Expect the possibility for an isolated severe thunderstorm as a result. Progressive zonal flow will continue for Sunday and so will maintain isolated to scattered mention of showers and thunderstorms. As high pressure moves over the area and the flow aloft becomes oriented more southwesterly ahead of next shortwave there could be a dry period for Sunday night and Monday. Maliawco .LONG TERM...Mon night through Sat... Afternoon update: Changes to the forecast was to raises PoPs slight Monday night onward. Wednesday night through Thursday were brought up to chance with consistency holding for a weak impulse in the zonal to southwest flow aloft. Temperatures were also tweaked up Friday with the a ridge gaining prominence during this time. GAH Previous long term discussion: The extended period forecast starts off Monday evening with a long- wave ridge centered over Central CONUS, and a large upper low over the Canadian Rockies with a short-wave extension dipping into the Pacific Northwest. This pattern aloft will generate a southwesterly flow into Montana. As has been the case lately, the stationary boundary between the air- masses will meander close to Northeast Montana. Initially, both the EC and the GFS place most of our area north of the boundary. Instability will be weak at 00Z, so when disturbances ride along the boundary, there will be a chance for general thunderstorms and rain showers Monday night. Tuesday through Wednesday the trough swings through the Inter- mountain West. The southwest flow will introduce moisture and instability for scattered general thunderstorms. But as the increasingly energetic trough approaches the local area the chances for thunderstorms and showers increase. This may make recreation on Fort Peck Lake hazardous Thursday. Another trough follows that could brings additional storms for the weekend. Overall the period is rather progressive and increasingly wet. Pops were increased overall. Templer && .AVIATION... SYNOPSIS: Generally VFR. MVFR/IFR Possible. SVR WX: The Storm Prediction Center has placed southern portions of Northeast Montana in its Convective Outlook for Marginal risk for severe thunderstorms this evening. This will mainly affect KGDV. Weak impulses in the upper flow and low surface pressure will produce isolated thunderstorms and showers this evening. Stronger storms may produce gusty winds and cause temporary MVFR/IFR conditions. A VCTS will be used to handle sub-mention chances or scattered thunder in the forecast cycle, but When storms are about, be alert for TAF Amends with TS itself. WINDS: Southeast to east at 5 to 10 kts tonight, becoming west at 10 to 15 kts Sunday. Hicks/Templer && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Hazardous weather outlook, Jul 2, 3:13 AM MDT, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 313 AM MDT SAT JUL 2 2016 MTZ016>027-059>062-030915- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 313 AM MDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE SHOWERS AND THUNDERSTORMS ON SUNDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 2, 6:40 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SAT JUL 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 9 NW CARLYLE 46.75N 104.21W
07/02/2016 E60 MPH WIBAUX MT TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 60 MPH WINDS AND REPORTED HEAVY
RAIN ALONG WITH DIME SIZED HAIL.
&&
BMICKELSSpecial weather statement, Jul 2, 7:12 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
712 PM MDT SAT JUL 2 2016
MTZ021-022-030215-
PETROLEUM MT-GARFIELD MT-
712 PM MDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES UNTIL 815 PM MDT...
AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF FLATWILLOW...OR 16 MILES SOUTHEAST OF WINNETT...MOVING
EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GARFIELD AND SOUTHEASTERN PETROLEUM COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4675 10833 4685 10834 4697 10764 4685 10761
4685 10789 4682 10785 4680 10784 4680 10785
4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 0112Z 264DEG 19KT 4678 10820
TEMPLERSpecial weather statement, Jul 2, 8:10 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 810 PM MDT SAT JUL 2 2016 MTZ025>027-030315- WIBAUX MT-PRAIRIE MT-DAWSON MT- 810 PM MDT SAT JUL 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRAIRIE...SOUTHERN DAWSON AND SOUTHWESTERN WIBAUX COUNTIES UNTIL 915 PM MDT... AT 809 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF FALLON...OR 17 MILES NORTHEAST OF TERRY...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENDIVE...WEST GLENDIVE...FOREST PARK...STIPEK AND HOYT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4691 10523 4711 10527 4727 10451 4688 10446 TIME...MOT...LOC 0209Z 264DEG 25KT 4701 10513 TEMPLER
Local storm report, Jul 2, 9:04 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT SAT JUL 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 6 WSW GLENDIVE 47.09N 104.83W
07/02/2016 E1.50 INCH DAWSON MT TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL UP TO THE SIZE OF PING PONG
BALLS.
&&
BMICKELSLocal storm report, Jul 2, 9:05 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
905 PM MDT SAT JUL 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND GST 6 WSW GLENDIVE 47.09N 104.83W
07/02/2016 E60 MPH DAWSON MT TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED A 60 MPH WIND GUST.
&&
BMICKELSSpecial weather statement, Jul 2, 9:16 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 916 PM MDT SAT JUL 2 2016 MTZ023-025-026-030415- PRAIRIE MT-DAWSON MT-MCCONE MT- 916 PM MDT SAT JUL 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCONE...NORTH CENTRAL PRAIRIE AND SOUTHWESTERN DAWSON COUNTIES UNTIL 1015 PM MDT... AT 916 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTHWEST OF TERRY...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LINDSAY AND MARSH. LAT...LON 4694 10561 4715 10569 4731 10492 4687 10489 TIME...MOT...LOC 0316Z 258DEG 23KT 4704 10553 TEMPLER
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:12 PM MDT | Special Weather Statement | GGW | Petroleum | 63 min |
| Jul 2, 8:10 PM MDT | Special Weather Statement | GGW | Dawson | 65 min |
| Jul 2, 9:04 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 41 min |
| Jul 2, 9:16 PM MDT | Special Weather Statement | GGW | Prairie | 59 min |
| Jul 2, 9:40 PM MDT | Special Weather Statement | GGW | Garfield | 65 min |
| Jul 2, 9:45 PM MDT | Special Weather Statement | GGW | Valley | 60 min |
| Jul 2, 10:08 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie | 25 min |
| Jul 2, 11:31 PM MDT | Special Weather Statement | GGW | McCone | 59 min |
| Jul 3, 1:22 AM MDT | Special Weather Statement | GGW | 53 min | |
| Jul 3, 2:17 AM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 58 min |
| Jul 3, 3:09 AM MDT | Special Weather Statement | GGW | Valley | 51 min |
| Jul 3, 4:00 AM MDT | Special Weather Statement | GGW | Roosevelt | 60 min |
Nearby
Flash Flood Warnings in Montana, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.